Ohio, 2004

Flash Flood in Ohio, August 19, 2004

August 19, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 19, 4:26 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 19, 4:26 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT THU AUG 19 2004

.SHORT TERM (TONIGHT)...
UPDATING TO ISSUE FLOOD WATCH FOR PORTIONS OF SW PA PANHANDLE OF W
VA AND PORTION OF EAST CENTRAL OHIO TIL 10 PM. TRAINING CELLS/ HI
PCBLE WATERS AND MOISTURE CONVERGENCE CAN CONTINUE INTO EVENING
UNTIL ATMOSPHERE STABILIZES
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 UNTIL
     10 PM EDT.
PA...FLOOD WATCH FOR ZONES PAZ020-029>032 UNTIL 10 PM EDT.
WV...FLOOD WATCH FOR ZONES WVZ001>004 UNTIL 10 PM EDT.

OH...SEVERE THUNDERSTORM WATCH FOR ZONES OHZ039>041-048>050-
057>059-068-069 UNTIL 8 PM EDT.
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ014-016-020-022-023-
     029>032 UNTIL 8 PM EDT.
WV...SEVERE THUNDERSTORM WATCH FOR ZONES WVZ001>004 UNTIL 8 PM EDT.

&&
Hazardous weather outlook, Aug 19, 9:40 AM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT THU AUG 19 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-200914-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1040 AM EDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. IN ADDITION
THE THUNDERSTORMS WILL CONTAIN VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 19, 5:01 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             ELLSWORTH               40.11N 80.02W
08/19/2004  0.75 INCH        WASHINGTON         PA   PUBLIC

&&

TP
Local storm report, Aug 19, 5:07 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             DOVER                   40.53N 81.48W
08/19/2004  0.75 INCH        TUSCARAWAS         OH   AMATEUR RADIO

&&

TP
Local storm report, Aug 19, 5:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     1 W COSHOCTON           40.26N 81.87W
08/19/2004                   COSHOCTON          OH   LAW ENFORCEMENT

            TREES DOWN.

0610 PM     HAIL             BALDWIN                 40.36N 79.97W
08/19/2004  0.75 INCH        ALLEGHENY          PA   AMATEUR RADIO

&&

TP
Local storm report, Aug 19, 5:21 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0617 PM     FUNNEL CLOUD     FOLLANSBEE              40.34N 80.60W
08/19/2004                   BROOKE             WV   PUBLIC

0610 PM     HAIL             FOLLANSBEE              40.34N 80.60W
08/19/2004  1.00 INCH        BROOKE             WV   PUBLIC

&&

TP
Local storm report, Aug 19, 5:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
653 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             IRWIN                   40.33N 79.70W
08/19/2004  0.88 INCH        WESTMORELAND       PA   AMATEUR RADIO

&&

TP
Local storm report, Aug 19, 6:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
708 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     MARS                    40.70N 80.01W
08/19/2004                   BUTLER             PA   COUNTY EOC

            NUMEROUS TREES DOWN IN AND AROUND MARS.

0215 PM     HAIL             2 N VANDERGRIFT         40.63N 79.57W
08/19/2004  1.75 INCH        ARMSTRONG          PA   SKYWARN SPOTTER

            LARGE HAIL PARTIALLY COVERING GROUND.

0218 PM     HAIL             APOLLO                  40.58N 79.56W
08/19/2004  1.75 INCH        ARMSTRONG          PA   PUBLIC

            1.75 INCH HAIL REPORTED IN APOLLO.

0218 PM     HAIL             5 NE APOLLO             40.64N 79.50W
08/19/2004  1.00 INCH        ARMSTRONG          PA   PUBLIC

            1.00 INCH HAIL REPORTED BY PUBLIC.

0240 PM     HAIL             INDIANA                 40.62N 79.16W
08/19/2004  0.75 INCH        INDIANA            PA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 0.75 INCH HAIL IN THE CITY.

0240 PM     FUNNEL CLOUD     HOMER CITY              40.54N 79.16W
08/19/2004                   INDIANA            PA   SKYWARN SPOTTER

            FUNNEL CLOUD REPORTED BY SKYWARN OBSERVER THAT LOWERED
            TOWARD THE GROUND, BUT OBSERVER DID NOT SEE IT REACH
            GROUND BEFORE DISSIPATING.

0255 PM     TSTM WND DMG     3 ENE MCKEESPORT        40.36N 79.79W
08/19/2004                   ALLEGHENY          PA   SKYWARN SPOTTER

            TREES REPORTED DOWN.

0309 PM     HAIL             10 ENE BLAIRSVILLE      40.49N 79.08W
08/19/2004  0.88 INCH        INDIANA            PA   TRAINED SPOTTER

            SKYWAARN OBSERVER REPORTED NICKEL SIZED HAIL AND NUMEROUS
            TREES DOWN.

0315 PM     TSTM WND DMG     SPRINGDALE              40.54N 79.78W
08/19/2004                   ALLEGHENY          PA   AMATEUR RADIO

            70 MPH WIND GUSTS WITH TREES DOWN.

0330 PM     TSTM WND DMG     SHALER TOWNSHIP         40.52N 79.96W
08/19/2004                   ALLEGHENY          PA   AMATEUR RADIO

            TREES DOWN AND POWER OUTAGES.

0409 PM     HAIL             STRASBURG               40.60N 81.53W
08/19/2004  0.75 INCH        TUSCARAWAS         OH   PUBLIC

0409 PM     HAIL             STRASBURG               40.60N 81.53W
08/19/2004  0.75 INCH        TUSCARAWAS         OH   PUBLIC

0409 PM     HAIL             STRASBURG               40.60N 81.53W
08/19/2004  0.75 INCH        TUSCARAWAS         OH   PUBLIC

0410 PM     HAIL             DOVER                   40.53N 81.48W
08/19/2004  1.00 INCH        TUSCARAWAS         OH   PUBLIC

0412 PM     HAIL             DOVER                   40.53N 81.48W
08/19/2004  2.00 INCH        TUSCARAWAS         OH   PUBLIC

0412 PM     HAIL             DOVER                   40.53N 81.48W
08/19/2004  2.00 INCH        TUSCARAWAS         OH   SKYWARN SPOTTER

0440 PM     HAIL             4 SE GREENSBURG         40.27N 79.49W
08/19/2004  1.00 INCH        WESTMORELAND       PA   SKYWARN SPOTTER

0449 PM     HAIL             WELLSVILLE              40.60N 80.66W
08/19/2004  1.25 INCH        COLUMBIANA         OH   PUBLIC

0450 PM     TSTM WND DMG     WHEELING                40.08N 80.70W
08/19/2004                   OHIO               WV   AMATEUR RADIO

            TREES DOWN ON PETERS RUN ROAD.

0500 PM     HAIL             3 N FRANKFORT SPRINGS   40.52N 80.45W
08/19/2004  0.75 INCH        BEAVER             PA   TRAINED SPOTTER

0515 PM     TSTM WND DMG     HARSHAVILLE             40.55N 80.42W
08/19/2004                   BEAVER             PA   AMATEUR RADIO

            TREES DOWN.

0537 PM     TSTM WND DMG     3 NW MARTINS FERRY      40.13N 80.76W
08/19/2004                   BELMONT            OH   LAW ENFORCEMENT

            TREES DOWN ON JONES ROAD AND WATSON ROAD IN COLERAIN.

0540 PM     HAIL             WINTERSVILLE            40.38N 80.71W
08/19/2004  0.88 INCH        JEFFERSON          OH   AMATEUR RADIO

0550 PM     HAIL             ELLSWORTH               40.11N 80.02W
08/19/2004  0.75 INCH        WASHINGTON         PA   PUBLIC

0605 PM     HAIL             DOVER                   40.53N 81.48W
08/19/2004  0.75 INCH        TUSCARAWAS         OH   AMATEUR RADIO

0610 PM     HAIL             FOLLANSBEE              40.34N 80.60W
08/19/2004  1.00 INCH        BROOKE             WV   PUBLIC

0610 PM     HAIL             BALDWIN                 40.36N 79.97W
08/19/2004  0.75 INCH        ALLEGHENY          PA   AMATEUR RADIO

0611 PM     TSTM WND DMG     1 W COSHOCTON           40.26N 81.87W
08/19/2004                   COSHOCTON          OH   LAW ENFORCEMENT

            TREES DOWN.

0617 PM     FUNNEL CLOUD     FOLLANSBEE              40.34N 80.60W
08/19/2004                   BROOKE             WV   PUBLIC

0645 PM     HAIL             IRWIN                   40.33N 79.70W
08/19/2004  0.88 INCH        WESTMORELAND       PA   AMATEUR RADIO

&&

TP

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tuscarawas

When
August 19, 7:00 PM EST to 8:00 PM EST
Where
Tuscarawas County, 1 mi E of Zoar
Reported by
LAW ENFORCEMENT
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

SR 212 flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418250.